Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 78, NWS Baltimore/Washington

September 17, 2004Madison County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Sep 17, 2004, 5:49 PM EDT for Madison County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2004, 5:49 PM EDT (21:49 UTC)
Expired
Sep 17, 2004, 8:45 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Madison County, VA

The radar

The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 4:06 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 17, 4:06 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT FRI SEP 17 2004

HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST
OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN
ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS
BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG
THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV
THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT
OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5.

IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA
DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY.

WOODY
&&

.LONG TERM (SAT NIGHT-FRI)

THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN
HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE
40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED
TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY
WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY
HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING.

ROSA
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONE DCC001.

MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC003...MDC009...
MDC017...MDC031...MDC033...MDC037.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC005...MDC013...
MDC021...MDC025...MDC027...MDC043.

VA...TORNADO WARNING UNTIL 415 PM EDT FRIDAY FOR ZONES VAC113...
VAC157.

FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.

WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055.

&&
Hazardous weather outlook, Sep 17, 11:29 AM EDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT FRI SEP 17 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-180800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1129 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE
PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL
ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA
THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE
POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL
STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...
THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE
RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE
POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Sep 17, 5:23 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TORNADO          CULPEPER                38.47N 78.00W
09/17/2004                   CULPEPER           VA   AMATEUR RADIO

            SIGHTED

0420 PM     TORNADO          FRONT ROYAL             38.92N 78.18W
09/17/2004                   WARREN             VA   COUNTY OFFICIAL

            IN THE AREA. DEBRIS IN ROAD. FUNNEL SIGHTED

0425 PM     TORNADO          WARRENTON               38.72N 77.80W
09/17/2004                   FAUQUIER           VA   AMATEUR RADIO

            TORNADO REPORTED ON GROUND IN WARRENTON.

0427 PM     TORNADO          WARRENTON               39.72N 77.78W
09/17/2004                   FRANKLIN           MD   COUNTY OFFICIAL

            IN THE AREA. HOUSE COLLAPSED. TORNADO ON GROUND.

0429 PM     TORNADO          1 NE MASSAPONAX         38.20N 77.50W
09/17/2004                   SPOTSYLVANIA       VA   EMERGENCY MNGR

            TORNADO REPORTED ON GROUND IN NEWCREST AREA.

0432 PM     TORNADO          WINCHESTER              39.17N 78.18W
09/17/2004                   CITY OF WINCHESTER VA   AMATEUR RADIO

            BUILDINGS COLLAPSED NEAR AIRPORT

0438 PM     TORNADO          FREDERICKSBURG          40.46N 76.43W
09/17/2004                   LEBANON            PA   UNKNOWN

            SIGHTED AT DIXON ST. AND RIVER

0442 PM     TORNADO          STONES CORNER           38.33N 77.39W
09/17/2004                   STAFFORD           VA   EMERGENCY MNGR

            TORNADO ON GROUND CHAPEL GREEN ROAD AND PERRYWINKLE LANE.

0510 PM     TORNADO          STAFFORD                39.71N 81.28W
09/17/2004                   MONROE             OH   LAW ENFORCEMENT

            LARGE TORNADO SIGHTED ON GROUND NEAR I-95 AND EXIT 140
            PARKRIDGE SECTION

&&

CS
Local storm report, Sep 17, 5:29 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TORNADO          WOODBRIDGE              38.64N 77.26W
09/17/2004                   PRINCE WILLIAM     VA   AMATEUR RADIO

            TORNADO REPORTED ON GROUND TRAVELLING NORTH-NORTHWEST.
            HOADLEY ROAD AND ROUTE 234.

&&

CS
Local storm report, Sep 17, 5:37 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
537 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          HUGHESVILLE             39.10N 77.66W
09/17/2004                   LOUDOUN            VA   EMERGENCY MNGR

            TORNADO ON GROUND NEAR HARMONY CHURCH ROAD.

&&

CS
Local storm report, Sep 17, 5:41 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
541 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TORNADO          2 S MANASSAS            38.72N 77.49W
09/17/2004                   PRINCE WILLIAM     VA   AMATEUR RADIO

&&

CS
Local storm report, Sep 17, 5:45 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
545 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TORNADO          2 S MANASSAS            38.72N 77.49W
09/17/2004                   PRINCE WILLIAM     VA   AMATEUR RADIO

&&

CS
Local storm report, Sep 17, 5:46 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TORNADO          MIDDLETOWN              39.03N 78.28W
09/17/2004                   FREDERICK          VA   EMERGENCY MNGR

            WAYSTATION WAS HIT.

&&

CS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:46 PM EDTTornado WarningLWXNelson44 min
Sep 17, 2:59 PM EDTTornado WarningLWXAlbemarle, City of Charlottesville61 min
Sep 17, 3:07 PM EDTTornado WarningLWXSpotsylvania, City of Fredericksburg53 min
Sep 17, 3:12 PM EDTTornado WarningLWXMadison, Rappahannock63 min
Sep 17, 3:19 PM EDTTornado WarningLWXOrange41 min
Sep 17, 3:32 PM EDTTornado WarningLWXCulpeper28 min
Sep 17, 3:42 PM EDTFlash Flood WarningLWXAlbemarle, City of Charlottesville3 hr
Sep 17, 3:44 PM EDTTornado WarningLWXWarren46 min
Sep 17, 3:50 PM EDTSevere Thunderstorm WarningLWXGreene40 min
Sep 17, 3:55 PM EDTTornado WarningLWXFauquier65 min
Sep 17, 3:59 PM EDTTornado WarningLWXGreene46 min
Sep 17, 4:06 PM EDTTornado WarningLWXMadison54 min
Sep 17, 4:20 PM EDTTornado WarningLWXSpotsylvania, Stafford, City of Fredericksburg55 min
Sep 17, 4:31 PM EDTTornado WarningLWXFrederick, City of Winchester59 min
Sep 17, 4:36 PM EDTTornado WarningLWXPage39 min
Sep 17, 4:39 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville51 min
Sep 17, 4:44 PM EDTTornado WarningLWXPrince William, City of Manassas, City of Manassas Park61 min
Sep 17, 4:58 PM EDTTornado WarningLWXFauquier, Loudoun62 min
Sep 17, 5:09 PM EDTTornado WarningLWXStafford36 min
Sep 17, 5:11 PM EDTSevere Thunderstorm WarningLWXGreene49 min
Sep 17, 5:14 PM EDTTornado WarningLWXOrange31 min
Sep 17, 5:15 PM EDTTornado WarningLWXGreene30 min
Sep 17, 5:23 PM EDTSevere Thunderstorm WarningLWXMadison52 min
Sep 17, 5:26 PM EDTSevere Thunderstorm WarningLWXPage64 min
Sep 17, 5:30 PM EDTTornado WarningLWXFrederick, City of Winchester45 min
Sep 17, 5:32 PM EDTTornado WarningLWXCulpeper43 min
Sep 17, 5:38 PM EDTTornado WarningLWXFairfax, City of Fairfax52 min
Sep 17, 5:44 PM EDTTornado WarningLWXPrince William, City of Manassas, City of Manassas Park16 min
Sep 17, 5:55 PM EDTTornado WarningLWXLoudoun65 min
Sep 17, 6:05 PM EDTTornado WarningLWXFauquier55 min
Sep 17, 6:16 PM EDTTornado WarningLWXFrederick29 min
Sep 17, 6:19 PM EDTTornado WarningLWXKing George56 min
Sep 17, 6:22 PM EDTSpecial Marine WarningLWX113 min
Sep 17, 6:36 PM EDTFlash Flood WarningLWXFrederick, City of Winchester3 hr
Sep 17, 7:00 PM EDTTornado WarningLWXClarke60 min
Sep 17, 7:09 PM EDTTornado WarningLWXCulpeper66 min
Sep 17, 7:11 PM EDTTornado WarningLWXFairfax, Prince William, City of Fairfax, City of Falls Church64 min
Sep 17, 7:21 PM EDTFlash Flood WarningLWXClarke, Culpeper, Fauquier, Orange, Rappahannock, Warren3 hr
Sep 17, 7:54 PM EDTSevere Thunderstorm WarningLWXStafford51 min
Sep 17, 5:57 PM EDTTornado WarningLWXFrederick63 min
Sep 17, 6:01 PM EDTTornado WarningLWXWashington59 min
Sep 17, 6:17 PM EDTTornado WarningLWXMontgomery43 min
Sep 17, 6:36 PM EDTTornado WarningLWXCharles54 min
Sep 17, 6:46 PM EDTTornado WarningLWXFrederick59 min
Sep 17, 7:03 PM EDTFlash Flood WarningLWXAllegany, Washington3 hr
Sep 17, 7:27 PM EDTTornado WarningLWXCharles63 min
Sep 17, 7:42 PM EDTTornado WarningLWXFrederick, Washington33 min
Sep 17, 7:51 PM EDTTornado WarningLWXPrince George's54 min
Sep 17, 4:54 PM EDTSevere Thunderstorm WarningLWXMorgan51 min
Sep 17, 5:04 PM EDTSevere Thunderstorm WarningLWXBerkeley41 min
Sep 17, 5:19 PM EDTTornado WarningLWXBerkeley41 min
Sep 17, 6:06 PM EDTTornado WarningLWXBerkeley, Morgan54 min
Sep 17, 7:47 PM EDTTornado WarningLWXBerkeley43 min

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.